Vermont, 2004

Winter Weather in Vermont, March 21, 2004

March 21, 2004 · NWS BTV · 1 event in 1 county or zone

A complex area of low pressure moved across New England and southern Canada during Sunday, March 21st with cold air moving into the region during the afternoon and evening. Snow and rain changed to snow with water freezing on the roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A complex area of low pressure moved across New England and southern Canada during Sunday, March 21st with cold air moving into the region during the afternoon and evening. Snow and rain changed to snow with water freezing on the roads. Travel became treacherous, with numerous accidents. One fatal accident was directly related to weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 21, 1:30 AM EST, 12 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 1:30 AM EST, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 AM EST SUN MAR 21 2004

.DISCUSSION...
(TDY THRU TUES NITE)...SFC LOW WHICH BROUGHT THE MIX OF RW/SW TO THE
REGION CONTINUES TO MV SLOWLY EAST OVER SOUTHERN QUEBEC. WK VORT MX
AHEAD OF UPPER TROUGH KICKING OFF MORE RW/SW ACROSS NORTHERN BORDER
COUNTIES. BOTH AVN/GFS AND ETA HAVE UPPER TROUGH ASSOCIATED W/ SFC
LOW TO MV SLOWLY ACROSS THE NE DURING DAY TDY. STRONG NW WNDS ON
THE BACK SIDE OF THIS TROUGH WILL WORK THRU REGION. WILL MONITOR
WNDS WHILE GRID WORK BEING DONE. HAVE TO CONSIDER WINDY/BREEZY FOR
TDY/TONITE PERIODS. STRONG GRADIENT BETWEEN LOW AND RIDGE
APPROACHING FROM WEST COULD KEEP WINDS UP INTO PART OF MONDAY.

MESOETA 00Z RUN SHOWS LIGHT PRECIP WITH NORTHERLY FLOW OVER CWA TDY
AND WITH UPPER TROUGH MVG THRU...LOOKS TO SUPPORT CHANCE FOR -SW W/
INSTAB/LIFT. SFC HIGH WORK E/SE DURING MONDAY AND EVENTUALLY OFF SE
COAST BY TUESDAY...OPENING UP S/SW FLOW FOR REST OF WEEK. WEAK
LOW/VORT MAX TRIES PUSHING SE FROM ONTARIO ON TUESDAY. LOOKS TO
SKIRT NORTHERN ZONES...WILL PROBABLY MENTION SLIGHT CHANCE POPS.
COLD POOL OF CANADIAN AIR JUST TO OUR EAST SO ANY PRECIP WILL BE IN
FORM OF -SW/FLURRIES.

(WED. THRU SAT.)...FOR MIDWEEK AS SFC RIDGE SETTLES IN OVER THE
EAST COAST...ZONAL WEST-EAST FLOW IN THE UPPER LEVELS SETS UP ACROSS
THE U.S. A WEAK LOW W/ ASSOCIATED FRONT MVS OVER NE WED INTO EARLY
THURS MORNING. WITH THICKNESSES INCR TO ABV 540 RA/SN DUE TO INCR SW
FLOW...WILL CONTINUE MENTION MIX OF RW/SW WITH LIGHT POPS CHANGING
OVER TO RW BY THURS MORNING. PRECIP WILL BE KINDA SQUEEZED WITH
HIGHS ON EITHER SIDE OF THIS SYSTEM. LATEST MRF SHOWS UP TO HALF
INCH QPF POSSIBLE BUT WILL KEEP LOW AMTS AS SHOWN IN AVN/GFS.
STRONG UPPER RIDGE FORECASTED TO SET UP OFF EAST COAST FOR THE
WEEKEND...WITH THICKNESSES PUSHING IN THE 550-560 RANGE WHICH COULD
MEAN NEAR 50F FOR SAT. ANOTHER WK LOW SETS UP OVER MIDWEST AND
PUSHES NE TO GIVE REGION ANOTHER CHANCE FOR PRECIP. GOING FORECAST
LOOKS GOOD HERE AND WILL NOT CHANGE.

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

JN
Hazardous weather outlook, Mar 21, 4:54 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
454 AM EST SUN MAR 21 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-211150-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
454 AM EST SUN MAR 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Lamoille

When
March 21, 2:00 PM EST to 9:00 PM EST
Where
Lamoille forecast zone
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Lamoille2004-03-2118FemaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388482.